Alert archive / Florida / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 13, NWS Tampa Bay, FL
NWS Tampa Bay, FL issued this severe thunderstorm warning at Mar 28, 1996, 4:15 PM EST for Polk County, Florida. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 28, 1996, 4:15 PM EST (21:15 UTC)
- Expired
- Mar 28, 1996, 4:45 PM EST
- In force
- 30 min
- Issued by
- NWS Tampa Bay, FL
- Area
- Whole counties
County Polk County, FL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 28, 4:18 PM EST | Thunderstorm Wind | Haines City, FL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 9.3 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1127 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 239 m²/s²
- 0-3 km storm-relative helicity
- 398 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KTBW 282116 RRA SVRTBW FLC105-282145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL 415 PM EST THU MAR 28 1996 THE NATIONAL WEATHER SERVICE IN TAMPA BAY AREA RUSKIN HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 445 PM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN CENTRAL FLORIDA ...EASTERN POLK COUNTY AT 410 PM EST... A SEVERE THUNDERSTORM WAS DETECTED BY RADAR NEAR WINTER HAVEN MOVING TOWARD THE EAST NORTHEAST AT 30 MPH. PERSONS IN HAINES CITY AND LAKE WALES SHOULD BE PREPARED TO TAKE COVER AS THESE STORMS MOVE OVERHEAD IN THE NEXT 15 MINUTES. THIS STORM HAS HAD A HISTORY OF PRODUCING MARBLE SIZE HAIL. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. CARS AND MOBILE HOMES ARE NOT SAFE. IF YOU ARE IN THE PATH OF A SEVERE THUNDERSTORM MOVE TO A REINFORCED BUILDING. THE NATIONAL WEATHER SERVICE IN RUSKIN REQUESTS THAT SKYWARN UNITS IN THE COUNTY BE ACTIVATED AND FORWARD ALL SIGNIFICANT WEATHER REPORTS TO OUR OFFICE.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 2:51 PM EST, 1 hour 24 minutes earlier.
Area forecast discussion, Mar 28, 2:51 PM EST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAMPA BAY-RUSKIN, FL 250 PM EST THU MAR 28 1996 SHOWERS/THUNDERSTORMS EXPECTED TO DEVELOP OVER NORTHERN FORECAST AREA AS PERSISTENT CONVECTION ASSOCIATED
In the hours before
Special weather statement, Mar 28, 11:08 AM EST, 5 hours 7 minutes before
FLZ039-042-043-048-049-050-051-052-055-056-057-060-061-062-065- 504-505-282045- WEST CENTRAL AND SOUTHWEST FLORIDA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL 1100 AM EST THU MAR 28 1996 ...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON FOR CITRUS...HERNANDO...LEVY AND SUMTER COUNTIES... SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON OVER NORTH CENTRAL FLORIDA. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE WITH WINDS IN EXCESS OF 40 MPH...FREQUENT LIGHTNING...HEAVY RAINS AND POSSIBLY SOME SMALL HAIL. OTHER SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS CENTRAL FLORIDA WITH THE STRONGEST THUNDERSTORMS EXPECTED NORTH OF A NEW PORT RICHEY TO CROSS CITY LINE. RESIDENTS OF WEST CENTRAL FLORIDA PLANNING ANY OUTDOOR ACTIVITIES SHOULD BE ALERT TO ANY RAPIDLY CHANGING WEATHER CONDITIONS. IF THREATENING WEATHER APPROACHES YOUR LOCATION...MOVE INDOORS IMMEDIATELY. ALL SKYWARN SPOTTERS ARE ASLKED TO RELAY ANY ADVERSE WEATHER CONDITIONS TO THE NATIONAL WEATHER SERVICE OFFICE HERE IN RUSKIN. FATJO
Local storm report, Mar 28, 2:00 PM EST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT ...UPDATED...
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
200 PM EST THU MAR 28 1996
TIME (ET) ...CITY LOCATION... STATE ...EVENT/REMARKS...
DATE ..COUNTY LOCATION..
700 PM EST LUTZ FL WIND DAMAGE.
3/27/96 HILLSBOROUGH THUNDERSTORM WIND GUSTS OF 40
TO 50 MPH DOWNED A TREE.
REPORTED BY HILLSBOROUGH SO.
710 PM EST CHIEFLAND 1NW FL WIND DAMAGE.
3/27/96 LEVY THUNDERSTORM WIND GUSTS SNAPPED
AMD OFF 2 LARGE PINE TREES 20 FEET
OFF THE GROUND, SPLIT AND
DOWNED HALF OF A LARGE OAK TREE
AND OVERTURNED 5 PORTABLE SHEDS.
815 PM EST BUSHNELL 4SE FL WIND DAMAGE.
3/27/96 SUMTER UPROOTED 3 MIDIUM SIZED OAK
AMD TREES.Local storm report, Mar 28, 2:05 PM EST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT ...UPDATED...
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
200 PM EST THU MAR 28 1996
TIME (ET) ...CITY LOCATION... STATE ...EVENT/REMARKS...
DATE ..COUNTY LOCATION..
700 PM EST LUTZ FL WIND DAMAGE.
3/27/96 HILLSBOROUGH THUNDERSTORM WIND GUSTS OF 40
TO 50 MPH DOWNED A TREE.
REPORTED BY HILLSBOROUGH SO.
710 PM EST CHIEFLAND 1NW FL WIND DAMAGE.
3/27/96 LEVY THUNDERSTORM WIND GUSTS SNAPPED
AMD OFF 2 LARGE PINE TREES 20 FEET
OFF THE GROUND, SPLIT AND
DOWNED HALF OF A LARGE OAK TREE
AND OVERTURNED 5 PORTABLE SHEDS.
815 PM EST (BUSHNELL 4SE FL WIND DAMAGE.
3/27/96 SUMTER UPROOTED 3 MIDIUM SIZED OAK
AMD TREES.Special weather statement, Mar 28, 4:10 PM EST, 5 minutes before
FLZ039-042-043-048-049-050-051-052-055-056-057-060-061-062-065- 504-505-291200- WEST CENTRAL AND SOUTHWEST FLORIDA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL 410 PM EST THU MAR 28 1996 ...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON FOR CITRUS...HERNANDO...LEVY AND SUMTER COUNTIES... A FRONTAL BOUNDARY REMAINS STALLED ACROSS SOUTHEASTERN GEORGIA AND NORTHERN FLORIDA. SOUTH OF THIS BOUNDARY...THE ATMOSPHERE HAS BECOME MODERATELY UNSTABLE. WINDS ACROSS CENTRAL FLORIDA HAVE RISEN SLIGHTLY DURING THE PAST FEW HOURS AS STRONG WINDS ALOFT HAVE MIXED DOWNWARD TO THE SURFACE. STRONG TO SEVERE CONVECTION IS CURRENTLY DEVELOPING ALONG A SEA BREEZE FRONT FROM EASTERN SARASOTA COUNTY NORTH TO HILLSBOROUGH COUNTY AND OVER NORTH CENTRAL FLORIDA FROM HERNANDO COUNTY NORTHEAST THROUGH MARION COUNTY. SEVERE WEATHER WILL BE IN THE FORM OF LARGE HAIL AND DAMAGING WIND. ISOLATED TORNADOES CANNOT BE RULED OUT. RESIDENTS OF ALL COUNTIES IN WEST CENTRAL AND SOUTHWEST FLORIDA SHOULD BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. EMERGENCY MANAGERS AND STORM SPOTTERS SHOULD REPORT ANY ADVERSE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN RUSKIN FLORIDA. FATJO/COLLINS
Special weather statement, Mar 28, 4:12 PM EST, 3 minutes before
FLZ039-042-043-048-049-050-051-052-055-056-057-060-061-062-065- 504-505-291200- WEST CENTRAL AND SOUTHWEST FLORIDA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL 410 PM EST THU MAR 28 1996 ...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON FOR CITRUS...HERNANDO...LEVY AND SUMTER COUNTIES... A FRONTAL BOUNDARY REMAINS STALLED ACROSS SOUTHEASTERN GEORGIA AND NORTHERN FLORIDA. SOUTH OF THIS BOUNDARY...THE ATMOSPHERE HAS BECOME MODERATELY UNSTABLE. WINDS ACROSS CENTRAL FLORIDA HAVE RISEN SLIGHTLY DURING THE PAST FEW HOURS AS STRONG WINDS ALOFT HAVE MIXED DOWNWARD TO THE SURFACE. STRONG TO SEVERE CONVECTION IS CURRENTLY DEVELOPING ALONG A SEA BREEZE FRONT FROM EASTERN SARASOTA COUNTY NORTH TO HILLSBOROUGH COUNTY AND OVER NORTH CENTRAL FLORIDA FROM HERNANDO COUNTY NORTHEAST THROUGH MARION COUNTY. SEVERE WEATHER WILL BE IN THE FORM OF LARGE HAIL AND DAMAGING WIND. ISOLATED TORNADOES CANNOT BE RULED OUT. RESIDENTS OF ALL COUNTIES IN WEST CENTRAL AND SOUTHWEST FLORIDA SHOULD BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. EMERGENCY MANAGERS AND STORM SPOTTERS SHOULD REPORT ANY ADVERSE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN RUSKIN FLORIDA. FATJO/COLLINS
Special weather statement, Mar 28, 4:15 PM EST, 0 minutes before
FLZ039-042-043-048-049-050-051-052-055-056-057-060-061-062-065- 504-505-291200- WEST CENTRAL AND SOUTHWEST FLORIDA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL 415 PM EST THU MAR 28 1996 ...CORRECTION TO INCLUDE ALL OF WEST CENTRAL AND SOUTHWEST FLORIDA... ...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING FOR ALL OF WEST CENTRAL AND SOUTHWEST FLORIDA... A FRONTAL BOUNDARY REMAINS STALLED ACROSS SOUTHEASTERN GEORGIA AND NORTHERN FLORIDA. SOUTH OF THIS BOUNDARY...THE ATMOSPHERE HAS BECOME MODERATELY UNSTABLE. WINDS ACROSS CENTRAL FLORIDA HAVE RISEN SLIGHTLY DURING THE PAST FEW HOURS AS STRONG WINDS ALOFT HAVE MIXED DOWNWARD TO THE SURFACE. STRONG TO SEVERE CONVECTION IS CURRENTLY DEVELOPING ALONG A SEA BREEZE FRONT FROM EASTERN SARASOTA COUNTY NORTH TO HILLSBOROUGH COUNTY AND OVER NORTH CENTRAL FLORIDA FROM HERNANDO COUNTY NORTHEAST THROUGH MARION COUNTY. SEVERE WEATHER WILL BE IN THE FORM OF LARGE HAIL AND DAMAGING WIND. ISOLATED TORNADOES CANNOT BE RULED OUT. RESIDENTS OF ALL COUNTIES IN WEST CENTRAL AND SOUTHWEST FLORIDA SHOULD BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. EMERGENCY MANAGERS AND STORM SPOTTERS SHOULD REPORT ANY ADVERSE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN RUSKIN FLORIDA. FATJO/COLLINS
The office that day
Everything else NWS Tampa Bay, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 27, 8:03 PM EST | Severe Thunderstorm Warning | TBW | Sumter | 42 min |
| Mar 28, 12:30 AM EST | Severe Thunderstorm Warning | TBW | Highlands | 45 min |
| Mar 28, 3:02 PM EST | Severe Thunderstorm Warning | TBW | Hernando, Sumter | 43 min |
| Mar 28, 3:35 PM EST | Severe Thunderstorm Warning | TBW | Polk | 40 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.